Tornadoes · United States · Kansas · 2014
EF1 tornado, Frizell, Kansas, May 11, 2014
This EF1 tornado ran 3.3 miles across Pawnee County on May 11, 2014, touching down at 6:12 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 11, 2014
- Touchdown
- 6:12 PM CDT (23:12 UTC)
- Lifted
- 6:18 PM CDT (23:18 UTC)
- On the ground
- 6 minutes
- Path length
- 3.3 miles (5.3 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pawnee County
- Touchdown point
- 38.138, -99.216
- Lift-off point
- 38.177, -99.180
- Record number
- 1405111712-01
What the Weather Service recorded
A strong jet streak moved out across the plains and helped lift a very unstable airmass in place. Storms were along the dry line and also discrete cells ahead of the dry line.
This was a multiple vortex tornado. A sprinkler irrigation sprinkler was overturned along with some tree damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS DDC issued a tornado warning for this county at 23:12 UTC, 0 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 19:38 UTC and running to 02:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:00 UTC | 06:00 UTC | Wind Advisory | DDC |
| 19:38 UTC | 02:53 UTC | Tornado Watch | DDC |
| 20:12 UTC | 21:15 UTC | Severe Thunderstorm Warning | DDC |
| 20:40 UTC | 21:45 UTC | Severe Thunderstorm Warning | DDC |
| 21:26 UTC | 22:30 UTC | Severe Thunderstorm Warning | DDC |
| 21:41 UTC | 22:45 UTC | Severe Thunderstorm Warning | DDC |
| 22:20 UTC | 22:45 UTC | Severe Thunderstorm Warning | DDC |
| 22:40 UTC | 23:45 UTC | Severe Thunderstorm Warning | DDC |
| 22:57 UTC | 23:46 UTC | Severe Thunderstorm Warning | DDC |
| 23:12 UTC | 23:45 UTC | Tornado Warning | DDC |
| 23:46 UTC | 00:04 UTC | Tornado Warning | DDC |
| 23:49 UTC | 00:45 UTC | Severe Thunderstorm Warning | DDC |
| 00:11 UTC | 01:15 UTC | Severe Thunderstorm Warning | DDC |
| 00:19 UTC | 00:53 UTC | Severe Thunderstorm Warning | DDC |
| 00:39 UTC | 01:07 UTC | Severe Thunderstorm Warning | DDC |
| 00:59 UTC | 01:32 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 11, 2:57 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 11, 2:57 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT Sun May 11 2014 ...Update to short term... .SHORT TERM...(This evening through Monday) ISSUED AT 254 PM CDT SUN MAY 11 2014 Abbreviated AFD due to ongoing warning operations. From my mesoscale discussion at 1:53 PM... (Convection already has developed by the same mesoscale assessments still applies) Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't be long before convection develops. Visible satellite imagery shows increasing cumulus along the dryline/front. HRRR indicates thunderstorms developing along the Highway 283 corridor in the 3-4 pm time range. Right moving Bunkers shows propagation vectors northeasterly at 45 kt. Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic and kinematic variables) and damaging outflow winds. There is an small window of tornadic opportunity between 7 and 9 pm as low level winds back across central/south central-Kansas but all the big wedge/strong tornadoes should remain across Nebraska/Iowa with just small spin ups/weak tornadoes in our area, if possible. Convection will depart the area tonight. Some light showers will be possible on the backside of the departing wave. It will be windy post frontal through tomorrow. Right now conditions look borderline for wind advisory criteria. .LONG TERM...(Monday night through Sunday) ISSUED AT 122 PM CDT SUN MAY 11 2014 An upper level longwave trough will be moving across the Plains on Tuesday but should be dry with the moisture pushed east of the area. Colder temperatures will accompany this trough with overnight lows on Monday night into the mid 30s and highs on Tuesday in the low to mid 60s. Strong northwest winds will mix down to the surface with winds of 15 to 30 mph and partly cloudy skies. For Wednesday into Thursday, dry northwesterly upper level flow will follow with highs slowly warming into the upper 60s and 70s. Wednesday morning may be the coldest morning with light winds and lows in the low to mid 30s. For Friday and Saturday, a few showers and thunderstorms may form as as some upper air disturbances in northwest flow aloft interact with increasing upslope moisture. Lows will be in the 40s and highs around 70 to 75. On Sunday, of next week, upper level ridging is forecast with dry and warmer temps around 80. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1101 AM CDT SUN MAY 11 2014 VFR conditions through much of the TAF. Main exception is for KDDC/KHYS this afternoon/eve, where convection could create temporary MVFR cigs in heavy thunderstorm activity. Southerly winds 20-30 kt will become northerly 15-28 kt in the wake of a fropa later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 56 35 63 / 20 10 0 0 GCK 42 53 34 62 / 20 20 0 0 EHA 42 55 34 61 / 10 10 0 10 LBL 44 58 34 62 / 10 10 0 10 HYS 46 53 35 63 / 80 30 0 0 P28 56 63 40 66 / 80 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066- 078>081-088>090. RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076- 084>086. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Sugden
Hazardous weather outlook, May 11, 4:10 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT SUN MAY 11 2014 KSZ074>076-084>086-120915- STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-061>064-077-087-120915- TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY- MEADE- 410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ046-065-066-078>081-088>090-120915- RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE- BARBER- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 11, 5:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 8 E CLARK STATE LAKE 37.39N 99.63W
05/11/2014 E1.25 INCH CLARK KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, May 11, 5:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 7 NE ASH VALLEY 38.35N 99.10W
05/11/2014 E1.00 INCH RUSH KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, May 11, 5:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 5 ENE ARNOLD 38.66N 99.96W
05/11/2014 E1.75 INCH NESS KS PUBLIC
&&
WHOVORKALocal storm report, May 11, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 1 NNE DODGE CITY 37.77N 100.01W
05/11/2014 M2.00 INCH FORD KS TRAINED SPOTTER
&&
SUGDENLocal storm report, May 11, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL DODGE CITY 37.76N 100.01W
05/11/2014 E1.00 INCH FORD KS NWS EMPLOYEE
NUMEROUS REPORTS OF QUARTER SIZE HAIL IN DODGE CITY
&&
UMSCHEIDLocal storm report, May 11, 6:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 E DODGE CITY 37.76N 99.97W
05/11/2014 M1.50 INCH FORD KS NWS EMPLOYEE
MEASURED AT THE NWS OFFICE
&&
UMSCHEIDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.2 hours before the tornado, 75 km from the path. May 11, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -545 J/kg
- Surface CAPE
- 412 J/kg
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Great_bend (GBD), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:15 UTC | 84.2 | 57.2 | 170° 25 kt | 32 | 998 | |
| 21:55 UTC | 84.2 | 57.2 | 170° 24 kt | 29 | 998.6 | |
| 22:15 UTC | 82.4 | 57.2 | 160° 20 kt | 28 | 999 | TS |
| 22:35 UTC | 82.4 | 57.2 | 170° 18 kt | 24 | 998.6 | TS |
| 22:55 UTC | 82.4 | 59 | 200° 11 kt | 998.6 | VCTS | |
| 23:15 UTC | 80.6 | 59 | 140° 12 kt | 997.3 | ||
| 23:35 UTC | 78.8 | 60.8 | 140° 19 kt | 26 | 997 | TS |
| 23:55 UTC | 69.8 | 60.8 | 300° 13 kt | 21 | 998.3 | TS |
| 00:15 UTC | 75.2 | 60.8 | 130° 11 kt | 20 | 997.6 | VCTS |
| 00:35 UTC | 69.8 | 60.8 | 280° 10 kt | 27 | 1000 | TS |
| 00:55 UTC | 62.6 | 57.2 | 350° 8 kt | 999.3 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the touchdown began at 23:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:00 UTC | HAIL 1.5 | Hanston | Hodgeman, KS | TIME ESTIMATED |
| 21:15 UTC | HAIL 1 | Alexander | Rush, KS | |
| 21:20 UTC | HAIL 1 | Alexander | Rush, KS | |
| 21:55 UTC | HAIL 1.75 | Sse Rozel | Pawnee, KS | |
| 21:58 UTC | HAIL 1.75 | 4 N Rozel | Pawnee, KS | THE GROUND WAS REPORTED TO BE COVERED WITH GOLF BALL SIZE HAIL |
| 22:00 UTC | HAIL 1 | 1 Nw Sanford | Pawnee, KS | |
| 22:04 UTC | HAIL 3 | 5 N Sanford | Pawnee, KS | |
| 22:25 UTC | HAIL 1 | 7 Ne Ash Valley | Rush, KS | |
| 23:10 UTC | HAIL 1 | 6 Ene Fellsburg | Edwards, KS | |
| 23:12 UTC | TORNADO | 4 S Frizell | Pawnee, KS | STORM CHASER REPORTED MULTIPLE VORTICES TO HIS SOUTHWEST AT THIS APPROXIMATE LOCATION. |
| 23:20 UTC | HAIL 2 | 5 Ese Ash Valley | Pawnee, KS | HAIL DIAMETER ESTIMATED AT 2.25 INCHES. |
| 23:28 UTC | HAIL 1.5 | St. John | Stafford, KS | |
| 23:30 UTC | HAIL 1.5 | 2 Wsw Dillwyn | Stafford, KS | |
| 23:36 UTC | HAIL 1.75 | Pawnee Rock | Barton, KS | |
| 23:41 UTC | HAIL 0.75 | Great Bend | Barton, KS | LAW ENFORCEMENT REPORTS PEA TO PENNY SIZED HAIL. |
| 23:46 UTC | TORNADO | 3 Wsw Kinsley | Edwards, KS | |
| 23:50 UTC | FUNNEL CLOUD | 3 S Great Bend Arpt | Barton, KS | |
| 23:53 UTC | HAIL 1 | 7 S Rozel | Pawnee, KS | |
| 23:55 UTC | TSTM WND GST 65 | 5 N Great Bend | Barton, KS | INDIVIDUAL ALSO REPORTED QUARTER SIZED HAIL. |
| 23:55 UTC | HAIL 1 | 5 N Great Bend | Barton, KS | |
| 23:58 UTC | HAIL 1 | 5 S Hoisington | Barton, KS | |
| 00:04 UTC | HAIL 1 | 8 Ene Seward | Stafford, KS | |
| 00:18 UTC | HAIL 1.5 | 7 Nw Bellefont | Hodgeman, KS | |
| 00:21 UTC | HAIL 1 | 5 Ese Larned | Pawnee, KS | |
| 00:35 UTC | TSTM WND GST 75 | 1 Nnw Kinsley | Edwards, KS | |
| 00:43 UTC | HAIL 1.75 | 3 S Great Bend Arpt | Barton, KS | |
| 00:50 UTC | TSTM WND GST 70 | 4 S Garfield | Pawnee, KS | |
| 00:50 UTC | HAIL 1.75 | 2 Ne Seward | Stafford, KS | |
| 00:53 UTC | HAIL 1 | Great Bend | Barton, KS | |
| 00:53 UTC | HAIL 1.75 | Great Bend | Barton, KS | |
| 00:53 UTC | HAIL 1.75 | Great Bend | Barton, KS | |
| 00:55 UTC | HAIL 2 | Great Bend | Barton, KS | |
| 00:58 UTC | HAIL 3 | 3 Sse Great Bend | Barton, KS | A PICTURE WAS SENT TO DISPATCH OF A HAIL STONE WHICH WAS APPROXIMATELY 3 INCHES IN DIAMETER. TIME IS ESTIMATED FROM RADAR. |
| 00:59 UTC | HAIL 1 | 4 E Bellefont | Edwards, KS | |
| 01:02 UTC | HAIL 1.25 | 3 Ese Frizell | Pawnee, KS | |
| 01:02 UTC | HAIL 1.25 | 8 Ene Seward | Stafford, KS | |
| 01:05 UTC | TSTM WND DMG | 3 Wsw Belpre | Edwards, KS | A TOTAL OF 29 POWER POLES WERE BLOWN DOWN BY HIGH WINDS BETWEEN BELPRE AND LEWIS. |
| 01:05 UTC | TSTM WND GST 75 | Kinsley | Edwards, KS | 70-80 WINDS WITH POWER LINES DOWN |
| 01:05 UTC | HAIL 1 | 5 S Kinsley | Edwards, KS | |
| 01:08 UTC | TSTM WND DMG | 3 N Belpre | Edwards, KS | POWERLINES DOWN AND DAMAGE TO HOUSE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 11, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 3:26 PM CDT | EF0 | Clay, NE | 0.1 | 150 | |||
| May 11 | 3:50 PM CDT | EF3 | Clay, NE | 20.2 | 1,300 | $14 million | ||
| May 11 | 4:24 PM CDT | EF0 | Lee, IA | 0.1 | 30 | |||
| May 11 | 4:25 PM CDT | EF0 | Fillmore, NE | 0.0 | 100 | |||
| May 11 | 4:25 PM CDT | EF2 | Fillmore, NE | 9.4 | 750 | $3.5 million | ||
| May 11 | 4:40 PM CDT | EF1 | Fillmore, NE | 6.1 | 150 | $150,000 | ||
| May 11 | 4:57 PM CDT | EF3 | Fillmore, NE | 19.1 | 2,640 | $11 million | ||
| May 11 | 5:04 PM CDT | EF0 | York, NE | 0.6 | 25 | |||
| May 11 | 5:13 PM CDT | EF0 | Seward, NE | 1.7 | 100 | |||
| May 11 | 5:23 PM CDT | EF2 | Seward, NE | 8.0 | 500 | |||
| May 11 | 5:53 PM CDT | EF2 | Seward, NE | 4.7 | 330 | |||
| May 11 | 5:58 PM CDT | EF1 | York, NE | 5.5 | 700 | $60,000 | ||
| May 11 | 6:07 PM CDT | EF1 | Lancaster, NE | 3.0 | 400 | |||
| May 11 | 6:11 PM CDT | EF2 | Lancaster, NE | 2.5 | 300 | |||
| May 11 | 6:20 PM CDT | EF1 | Lancaster, NE | 5.3 | 280 | |||
| May 11 | 6:42 PM CDT | EF0 | Saunders, NE | 1.8 | 200 | |||
| May 11 | 6:44 PM CDT | EF0 | Edwards, KS | 0.8 | 25 | |||
| May 11 | 6:55 PM CDT | EF1 | Jefferson, NE | 15.5 | 500 | 1 | ||
| May 11 | 6:59 PM CDT | EF1 | Saunders, NE | 10.7 | 800 | |||
| May 11 | 7:21 PM CDT | EF1 | Douglas, NE | 5.2 | 200 | |||
| May 11 | 7:32 PM CDT | EF0 | Union, SD | 2.4 | 50 | $20,000 | ||
| May 11 | 8:35 PM CDT | EF1 | Sioux, IA | 3.9 | 100 | $3.0 million | ||
| May 11 | 8:44 PM CDT | EF0 | Stafford, KS | 3.4 | 50 | |||
| May 11 | 8:50 PM CDT | EF0 | Sioux, IA | 0.9 | 50 | |||
| May 11 | 8:59 PM CDT | EF0 | O'Brien, IA | 0.5 | 50 | $5,000 | ||
| May 11 | 9:03 PM CDT | EF0 | Pratt, KS | 4.6 | 50 | |||
| May 11 | 9:12 PM CDT | EF0 | Rice, KS | 0.4 | 50 | |||
| May 11 | 9:20 PM CDT | EF0 | Rice, KS | 1.0 | 50 | |||
| May 11 | 9:43 PM CDT | EF2 | Guthrie, IA | 10.3 | 240 | $1.3 million | ||
| May 11 | 9:51 PM CDT | EF0 | McPherson, KS | 1.3 | 75 | |||
| May 11 | 9:54 PM CDT | EF0 | McPherson, KS | 0.7 | 50 | |||
| May 11 | 9:56 PM CDT | EF1 | Guthrie, IA | 4.3 | 190 | $400,000 | ||
| May 11 | 10:05 PM CDT | EF0 | McPherson, KS | 1.1 | 75 | |||
| May 11 | 10:21 PM CDT | EF0 | Dallas, IA | 5.9 | 100 | $100,000 | ||
| May 11 | 10:44 PM CDT | EF0 | Boone, IA | 1.7 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.